South Dakota, 2004

Dust Devil in South Dakota, July 5, 2004

July 5, 2004 · NWS UNR · 1 event in 1 county or zone

A cold air funnel briefly touched the ground in the parking lot of the Hereford store. There was window and door damage to the store, along with the destruction of a picnic table.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cold air funnel briefly touched the ground in the parking lot of the Hereford store. There was window and door damage to the store, along with the destruction of a picnic table. A vehicle in the parking lot was lifted about a foot off the ground but was not damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 9:00 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 9:00 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT MON JUL 5 2004

.DISCUSSION...LATEST SFC ANALYSIS PLACES WEAK LOW OVER NW SD AND AN
INVERTED TROF INTO ERN MT. SATELLITE IMAGES SHOW OVC SKIES OVER NE
WY AND WRN SD. KUDX AND SURROUNDING RADARS INDC EXTENSIVE PRECIP
AREA OVER NE WY/SE MT AND INTO WRN SD. WV IMAGES SHOW VORT MAX OVER
BIG HORNS AREA. WITH PRECIP WATERS AROUND INCH AND GOOD FORCING FM
VORT MAX MOVING THROUGH WILL SEE CATEGORICAL POPS NRN HALF OF CWFA
TODAY AND LIKELY SRN HALF. CURRENT FORECAST PACKAGE INDICATES THIS
THINKING AND HAVE ONLY UPDATED TO MORE CLEARLY DEPICT WHERE PRECIP
IS AND WHERE IT IS MOVING/DEVELOPING THROUGH THE AFTERNOON HOURS.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.
Hazardous weather outlook, Jul 5, 5:30 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT MON JUL 5 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WYOMING AND
NORTHWEST SOUTH DAKOTA TODAY...WITH SCATTERED THUNDERSTORMS OVER
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER IS EXPECTED FOR THE LAST HALF OF THE WEEK...WITH A
CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 5, 10:49 AM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1149 AM MDT MON JUL 5 2004

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-052200-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-WESTERN CROOK-
WESTON-WYOMING BLACK HILLS-ZIEBACH-
1149 AM MDT MON JUL 5 2004

...COLD AIR FUNNELS POSSIBLE THIS AFTERNOON...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CROSS THE AREA THIS AFTERNOON
AND CONTINUE TO PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS. THERE
HAVE BEEN REPORTS OF FUNNEL CLOUDS WITH A FEW OF THESE SHOWERS LATE
THIS MORNING. THESE TYPES OF FUNNEL CLOUDS ARE KNOWN AS COLD AIR
FUNNELS AND OCCUR OCCASIONALLY IN THIS TYPE OF WEATHER PATTERN. COLD
AIR FUNNELS COULD CONTINUE TO DEVELOP THROUGH THE AFTERNOON HOURS.

COLD AIR FUNNELS RARELY TOUCH THE GROUND. HOWEVER...IF
YOU DO SEE ONE TOUCH THE GROUND...TAKE COVER TO PROTECT YOURSELF.

ST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Meade

When
July 5, 1:35 PM MST to 1:36 PM MST
Where
Meade County, 3 mi SE of Hereford
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412574.